Wyoming, 2011Flood in Wyoming, May 24 to 31, 2011
May 24 to 31, 2011 · NWS RIW · 1 event in 1 county or zone
Snowmelt and rain combined to raise water levels on the Salt River in Star Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $25,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowmelt and rain combined to raise water levels on the Salt River in Star Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 24, 2:27 PM MST, 6 hours 33 minutes earlier.
Area forecast discussion, May 24, 2:27 PM MST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MDT TUE MAY 24 2011
SHORT TERM...TONIGHT THROUGH FRIDAY
UPPER LOW SPINNING IN THE SOUTHWESTERN PART OF THE BIGHORN BASIN.
THUNDERSTORMS FIRING IN THE WARM SECTOR FROM FREMONT AND NATRONA
COUNTIES NORTHWARD. LAPS ANALYSIS SHOWS CAPS EAST OF THE DIVIDE
BETWEEN 400 AND 800 J/KG WITH ISOLATED SPOTS OVER 1000 J/KG WITH
LIFTED INDICES OF -1 TO -2 WITH LOCALIZED -4. LIGHTER STRATIFORM
RAIN FALLING IN NORTHWEST WYOMING WITH A MORE STABLE ATMOSPHERE.
IT LOOKS LIKE THIS LOW WILL WOBBLE NORTHWARD INTO THE EVENING
BEFORE POSSIBLY REDEVELOPING FURTHER SOUTHWARD OR JUST EVENTUALLY
WASHING OUT OVER OUR NE OR EC ZONES. THE MORE IMPRESSIVE
WRAPAROUND WILL GRADUALLY DIMINISH AS THIS UPPER LOW WEAKENS. THE
POTENTIAL FOR SOME CONCENTRATED SHOWERS AND ISOLATED THUNDERSTORMS
WILL STILL EXIST AROUND THIS WEAKENING CENTER INTO WEDNESDAY.
OTHERWISE...WE WILL SEE A MILDER DAY ON WEDNESDAY...ESPECIALLY
WEST OF THE DIVIDE WHERE TEMPERATURES MAY TOP 60 DEGREES IN THE
VALLEYS. SNOWMELT MAY INCREASE AGAIN BUT ONLY BRIEFLY AS THE NEXT
SYSTEM MOVES QUICKLY INTO THE WEST LATE WEDNESDAY NIGHT. THIS
SYSTEM IS CURRENTLY MOVING TOWARDS THE PACNW. THIS SYSTEM MAY HAVE
ENOUGH COLD AIR WITH IT TO LOWER THE SNOW LEVEL ALL THE WAY TO THE
VALLEY FLOOR OUT WEST BY SUNRISE THURSDAY MORNING DIMINISHING THE
THREAT OF FURTHER FLOODING. SNOW AND ISOLATED THUNDERSTORMS WITH
SNOW WILL OCCUR OUT WEST IN THE MORNING AND THEN SHOWERS AND
THUNDERSTORMS WILL SPREAD EASTWARD THROUGH THE MORNING WITH A
STRONG COLD FRONT. THE THREAT OF STRONGER STORMS WILL LIKELY BE
CONFINED TO JOHNSON AND NATRONA COUNTIES THROUGH THE EARLY
AFTERNOON IN JOHNSON COUNTY AND MAYBE MID AFTERNOON FOR NATRONA
BASED ON THE CURRENT TIMING. IT WILL BE WINDY TO VERY WINDY BEHIND
THIS COLD FRONT WITH A FEW SPOTS AT OR NEAR HIGH WIND...ESPECIALLY
WEST TO NORTHWEST FAVORED AREAS LIKE THE RED DESERT AND WIND RIVER
BASIN. SYSTEM MOVES INTO MONDAY THURSDAY NIGHT AND FRIDAY WITH
SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
FRIDAY...ESPECIALLY DURING THE AFTERNOON.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
GLOBAL MODELS ARE IN GOOD AGREEMENT WITH AN UPPER LOW SHIFTING EAST
OUT OF MONTANA INTO THE PLAINS FRIDAY/FRIDAY NIGHT. IT APPEARS THE
FORECAST AREA WILL MAINLY BE IN A MAINLY DRY WESTERLY FLOW...WITH
PRECIPITATION CHANCES CONFINED MAINLY TO THE NORTH. THEN THE FOCUS
WILL SHIFT TO AN UPPER LOW CURRENTLY OVER THE ALEUTIAN ISLANDS. BY
SATURDAY MORNING THIS UPPER LOW IS PROGGED TO BE OFF THE PACIFIC
NORTHWEST COAST. THERE REMAINS CONSIDERABLE DISAGREEMENT ON THE
TRACK/TIMING OF THIS UPPER LOW OVER MEMORIAL DAY WEEKEND...BUT
GLOBAL MODELS DO AGREE IN GENERAL TROUGHINESS OVER THE REGION...WITH
RELATIVELY COOL CONDITIONS AND PERIODIC CHANCES FOR PRECIPITATION.
BY SUNDAY MORNING...THE 00Z GFS AND ECMWF HAVE THE UPPER LOW OVER
THE NORTHERN GREAT BASIN...GEM STILL HAS IT OVER THE PACIFIC
NW...WHILE THE UKMET HAS IT OVER THE NORTHERN ROCKIES. HAVE LEANED
TOWARD THE GFS AND ECMWF SOLUTIONS.
THE MAJORITY OF THE MEDIUM RANGE MODELS SHOW SOME SIGNIFICANT
ENERGY SWINGING THROUGH THE SOUTHERN PART OF THE TROUGH SUNDAY.
THIS SHOULD RESULT IN THE TROUGH BECOMING ELONGATED NORTH TO SOUTH
AS IT WILL PROBABLY HAVE TWO DISTINCT CIRCULATIONS...WITH THE
SOUTHERN ONE BECOMING DOMINANT OVER TIME. THEN THE WHOLE TROUGH IS
EXPECTED TO GRADUALLY SHIFT THROUGH THE ROCKIES SUNDAY NIGHT
THROUGH MONDAY NIGHT. DUE TO THE UNCERTAINTY ON HOW THIS TROUGH
WILL EVOLVE WILL CONTINUE TO BROAD BRUSH POPS...BUT WILL BEGIN TO
INCREASE THEM. THE 00Z GFS AND ECMWF MODELS ARE TRENDING WARMER
SUNDAY...AS THE TROUGH BECOMES MORE AMPLIFIED...THUS ALLOWING FOR
A WARM SOUTHERLY FLOW TO DEVELOP ESPECIALLY OVER THE SOUTH AND
AREAS EAST OF THE DIVIDE.
AVIATION...
VFR TO MVFR CONDITIONS WILL CONTINUE OVER THE REGION THIS EVENING AS
SHOWERS AND THUNDERSTORMS PERSIST OVER THE AREA. IN THE WEST...VFR
TO MVFR CONDITIONS WILL OCCUR WITH LINGERING SHOWERS THROUGH EARLY
WED MORNING...CLEARING FROM SOUTH TO NORTH. EAST OF THE
DIVIDE...SHOWERS AND STORMS WILL CONTINUE THROUGH 06Z. EXPECT MVFR
CONDITIONS AT TIMES IN AREAS OF HEAVY RAIN. AREAS OF LOW STRATUS FOG
WILL DEVELOP TOWARD MORNING AS SHOWERS DISSIPATE...MAINLY FROM KJAC
TO KLND TO KCPR NORTH. MOUNTAIN OBSCURATIONS WILL BE COMMON THROUGH
15Z WED.
HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT ALONG AND
EAST OF THE DIVIDE. SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING BEFORE DIMINISHING TO SHOWERS. RAINFALL
AMOUNTS OF ONE HALF TO ONE INCH WILL BE POSSIBLE IN THESE STORMS
WITH LOCALLY HIGHER AMOUNTS. AMOUNTS IN THIS RANGE ON ALREADY
SATURATED GROUND COULD CAUSE FLASH FLOODING. LIGHTER SHOWERS ARE
EXPECTED ON WEDNESDAY EAST OF THE DIVIDE WITH A DIMINISHED THREAT
OF FLASH FLOODING. SMALLER CREEKS AND STREAM WILL REMAIN HIGH TO
AROUND BANKFULL INTO WEDNESDAY. A COLD...QUICK MOVING STORM SYSTEM
WILL MOVE ACROSS THE AREA ON THURSDAY WITH SOME SNOW SHOWERS AND
ISOLATED THUNDERSTORMS OUT WEST AND SHOWERS AND THUNDERSTORMS
EAST OF THE DIVIDE. A MORE SIGNIFICANT STORM SYSTEM MAY IMPACT THE
AREA OVER THE MEMORIAL DAY WEEKEND WITH SIGNIFICANT LOWER
ELEVATION RAIN AND SNOW IN THE MOUNTAINS ABOVE 8000 TO 9000 FEET.
THE HEAVIEST PRECIPITATION WILL LIKELY BE EAST OF THE DIVIDE WITH
LIGHT TO LOCALLY MODERATE AMOUNTS WEST OF THE DIVIDE.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT WYZ002>011-015>020-022.
&&
SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
HYDROLOGY...ALLEN
Hazardous weather outlook, May 24, 2:43 PM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
343 PM MDT TUE MAY 24 2011
WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
343 PM MDT TUE MAY 24 2011
...FLOOD WARNINGS FOR THE SWEETWATER RIVER NEAR SWEETWATER STATION
THROUGH 7 PM TUESDAY AS WELL AS THE TRIBUTARIES TO THE SALT RIVER IN
THE STAR VALLEY THROUGH 6 PM WEDNESDAY...
...FLASH FLOOD WATCH FOR MUCH OF CENTRAL WYOMING THROUGH
6 AM WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL WYOMING INTO
THIS EVENING BEFORE GRADUALLY TAPERING OFF LATER TONIGHT. HEAVY
RAIN ON ALREADY SATURATED GROUND MAY CAUSE FLASH FLOODING ACROSS
CENTRAL WYOMING WHERE A FLASH FLOOD WATCH CONTINUES THROUGH 6 AM
WEDNESDAY. THE STRONGEST STORMS MAY HAVE SMALL HAIL...WIND GUSTS
OVER 40 MPH...VERY HEAVY RAIN AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM ON THURSDAY HAS THE POTENTIAL TO PRODUCE STRONG TO
SEVERE THUNDERSTORMS...MAINLY OVER JOHNSON AND NATRONA COUNTY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...AS WELL
AS FLASH FLOODING FROM ANY HEAVY RAINFALL. ANOTHER STORM SYSTEM OVER
THE MEMORIAL DAY WEEKEND MAY PRODUCE MORE SIGNIFICANT RAINFALL
ACROSS THE AREA...ESPECIALLY EAST OF THE DIVIDE SUNDAY INTO MONDAY.
LIGHT TO MODERATE AMOUNTS OF VALLEY RAIN WILL BE POSSIBLE WEST OF
THE DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND
STREAMS...AS WELL AS ANY RAINFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 24, 4:01 PM MST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
501 PM MDT TUE MAY 24 2011
WYZ008-009-011-250000-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-SOUTHEAST
JOHNSON COUNTY WY-
501 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND EXTREME
EASTERN WASHAKIE COUNTIES UNTIL 600 PM MDT...
AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF HOLE IN THE WALL...OR 23 MILES
SOUTHWEST OF KAYCEE...MOVING NORTH AT 10 MPH.
RAINFALL UP TO ONE-HALF INCH IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING. RAINFALL ALONG WITH SNOW MELT MAY
CAUSE RAPID RISING WATER IN STREAMS AND RIVERS. A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 6 AM WEDNESDAY MORNING.
THIS STORM WILL BE NEAR...
BARNUM AROUND 545 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4391 10713 4391 10676 4351 10668 4352 10710
TIME...MOT...LOC 2259Z 177DEG 9KT 4354 10703
C. BAKER
Flood, Lincoln
- When
- May 24, 9:00 PM MST to May 31, 9:00 AM MST
- Where
- Lincoln County, 4.25 mi WSW of Fairview to 3.26 mi SSW of Fairview
- Cause
- Heavy Rain / Snow Melt
- Crop damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.650, -111.043
Snowmelt and rainfall combined to raise water levels on the Salt River and its tributaries in Star Valley. A private road and Fairview South Road were partially or completely submerged by flood waters in the vicinity of Fairview. Stump Creek near Auburn and both Crow and Spring creeks near Fairview climbed out of their banks inundating cropland. Along the Salt River, the water was running highest between the communities of Freedom and Etna.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316570.